Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Wakefield, VA

June 1, 2002Accomack County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 1, 2002, 8:38 PM EDT for Accomack County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 8:38 PM EDT (00:38 UTC)
Expired
Jun 1, 2002, 9:20 PM EDT
In force
42 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Accomack County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 020038
SVRAKQ
VAC001-020120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
838 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA

* UNTIL 920 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF TANGIER...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  HARBORTON AROUND 855 PM
  PUNGOTEAGUE AND MELFA AROUND 900 PM
  PAINTER AND KELLER AROUND 905 PM
  QUINBY AND WACHAPREAGUE AROUND 910 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

SEEK A STURDY SHELTER IMMEDIATELY


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

REILLY
&&
LAT...LON 3784 7599 3770 7614 3741 7573 3759 7556

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
310 PM EDT SAT JUN 01 2002

ORGANIZED CLUSTER OF TSTMS IN WV/VA ARE PUSHING ESE ALONG THE MOIST
AMS ASSOC WITH THE STATIONARY FNT. CNVTN AIDED BY MINOR UPR LVL
SHTWV AS SEEN ON WV PIX...AS WELL AS A WEAK SFC TROF THRU CNTRL VA.
EXPCT THAT MOST OF THE TSTMS WILL DIMINISH RAPIDLY AFTER
SUNSET...BUT WILL KEEP CHC FOR WIDELY SCT TSTMS FOR SW HALF OF CWA
FOR TNT.

FOR SUN THE SFC TROF PUSHES E AND THE STATIONARY FNT SAGS S AS A
COLD FNT...BUT COLDER AIR REMAINS FURTHER NORTH BEHIND THE MAIN COLD
FRONT. SUN EXPCTD TO BE DRY AS FNT PUSHES S INTO NC. WILL HAVE WRN
COUNTIES WITH 20 PCT POP SUN NIGHT/EARLY MON WHEN FNT EXPCTD TO LIFT
BACK N AS A WRMFNT. MOS GUIDANCE QUITE A BIT DIFFERENT FROM
TSTDY...AND BELIEVE THAT MOS NUMBERS ARE TOO COLD FOR MON. HAVE
PUSHED TEMPS UP AT LEAST 2 CATEGORIES...BASED ON THE BELIEF THAT THE
WARM FNT WILL PUSH N OF THE AREA DRG THE DAY MON RATHER THAN STALL
OUT NEAR THE VA/NC BORDER AS THE MODELS INDICATE. GIVEN THE FLOW PTN
THERE IS ALSO THE POSSIBILITY OF MCS DVLPMNT DURG THE PD. LOOKS LIKE
BEST CHC FOR MCS WOULD BE MON NIGHT INTO TUE. AT THIS TIME LOOKS
LIKE ANY MCS WOULD BE JUST N OF THE CWA...BUT WITH ENOUGH
UNCERTAINTY IN THE POSITION OF THE FNT IT COULD DVLP FURTHER S AND
EFFECT THE NW CWA ON MON EVE.

BEYOND MON WE GRADUALLY SHIFT AWAY FROM THE NW FLOW...WITH UPR LVL
FLOW NEARLY PARALLEL TO THE SFC FNT...AND THUS VERY LITTLE MVMNT OF
THE FNT FOR THE EXTND PERIOD. WITH LITTLE FRNTL MVMNT HAVE KEPT A 20
PCT POP THRU ALL OF THE CWA THRU THU...AND THEN INCRS CHC POPS IN
THE W AS COLD FNT APPCHS THU NIGHT.

FCSTID = 09
SBY   66  86  57  81 /  10  10  10  20
OXB   67  86  57  81 /  10  10  10  20
ECG   71  90  67  87 /  20  10  10  20
ORF   70  90  67  86 /  10  10  10  10
PHF   70  92  66  86 /  10  10  10  10
AKQ   70  92  66  86 /  10  10  10  20
RIC   68  92  64  85 /  20  10  10  20
FVX   69  92  66  86 /  20  10  10  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

ALS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:30 PM EDTSpecial Marine WarningAKQ30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.